of DQA 08-002 (PDF, 30 KB)
Recently, the Division of Quality Assurance has investigated and cited
multiple instances where lack of warfarin monitoring has led to outcomes
with significant harm to residents. In various settings, the responsibility
with ordering warfarin and lab tests to monitor the effect of
warfarin on bleeding time rests with physicians. However, all members of the
interdisciplinary team, which generally includes pharmacists, nurses, nurse
aides, and caregiver staff, have a role in monitoring the effects of
warfarin on a resident.
In assisted living facilities and nursing homes, the nurses, nurse aides,
and caregiver staff who see a resident on a daily basis may be the first to
notice problems with bleeding, missed doses of warfarin, changes in
condition, new medications added, or missed labs. Nurses, nurse aides, and
caregiver staff play an important role by communicating information and
observations to members of the interdisciplinary team who have
responsibility for managing a resident's warfarin therapy.
In reviewing recent citations related to warfarin, it appears that the
standards for monitoring warfarin, and the extent of potential harm, is not
known or recognized by staff. The following information is intended for
staff members who are working each day with residents who are taking
Warfarin or Coumadin® is an anticoagulating medication that is used to
prevent blood clotting. Clotting is a concern for residents who may have had
a recent stroke, broken hip, and in residents with atrial fibrillation and
other conditions where blood clots need to be prevented. Clots can cause
additional strokes and even death. Warfarin prevents abnormal clots from
forming; however, the challenge is that if too much of the medication is
used, then the resident will be at risk of bleeding; and uncontrolled
bleeding may cause death. Accordingly, warfarin monitoring is extremely
important to a resident's health.
Standards for Warfarin Monitoring
A test called International Normalization Ratio (INR) is the lab test
that is routinely performed to monitor warfarin levels. For most individuals
a stable, safe INR level will be between 2 and 3.5, depending on the reason
for the medication.
When a warfarin regimen is started, a baseline INR is typically
obtained. This initial INR should be performed within two to three days.
After the initial INR, follow-up INRs may be done every three to five
days. INRs are then continued every thee to five days until two consecutive
stable therapeutic INR readings are established, usually a level between 2
After the two consecutive INR readings are obtained that are between 2
and 3.5, guidelines support INRs to be drawn weekly for four weeks.
When a resident is stable after the weekly INRs, then an INR will
be performed every four weeks as long as warfarin is being used.
NOTE: The above standards are clinically supported and published by the
American College of Chest Physicians. However, as with all standards,
physicians or others who are monitoring warfarin may order INRs to be
conducted sooner or later to meet specific or unique resident needs. As a
nurse, nurse assistant or caregiver, when you see that the accepted standard
is not being followed, you should ascertain if there is a legitimate reason
for the deviation. You have a responsibility to make sure there is an
adequate reason for providing care that is contrary to the accepted
standards of practice.
Areas of Clinical Concern
Oftentimes, a resident may be stable while on warfarin; however, other
factors may cause the warfarin to become toxic or in some cases ineffective.
Facility staff needs to be aware of those circumstances that may compromise
warfarin's effect so that they can inform the resident, the resident's
family, physician, or pharmacist. Monitoring and additional interventions
can than be taken in order to avoid clotting or bleeding. Facility staff
needs to include the following in their warfarin monitoring procedures:
There are many medications that interact with warfarin. Some medications
increase the effect of warfarin, while other medications decrease its
effect. In most cases, if a medication is added that interacts with warfarin,
an INR should be checked within one week. Subsequent INR readings will be
dependent on those initial readings and the length of time that the
medication interacting with warfarin will be used. Generally, INR readings
will be done as often as every two to four days while a resident is on the
offending medication and continued until there is evidence that the
medication interaction is stable. If; however, a medication that interacts
with warfarin is used short term, and if the INR is within the normal range,
or even slightly elevated at the first check, then it is likely that the
effects of the warfarin will not be altered.
Nutrition can play a significant role in the response to warfarin. When
residents stop eating, have nausea and vomiting, or start IV therapy, this
may significantly affect the response to warfarin. When patients stop
eating, change diet, or add supplements; it is important to notify the
physician, pharmacist and others who are monitoring the warfarin about this
change in the resident's routine. In the event of such changes, the INR
should be checked within one week and monitored just like a medication
interaction. Subsequent INR readings will be dependent on the resident's
condition and INR readings.
It is important for facility staff to understand the risk of warfarin and
the importance of adequate health monitoring. Facilities may want to have
specific monitoring procedures for those residents currently on warfarin.
Additionally, facility staff may also want to establish procedures to assure
those residents, who recently had a stroke or suffered a broken hip and are
returning to the facility, have a determination if warfarin is going to be
Some residents are not appropriate candidates for warfarin, and in some
cases, orders for warfarin, INR levels, or other stopping agents, such as
heparin, are not clear. If a resident is admitted to the facility and had
been on warfarin, heparin, or a low molecular weight heparin, e.g., Lovonex,
and there are no admission orders for these medications, then this
particular medication issue should be reconciled and confirmed. In addition,
if the medications are part of the admission orders, then there should be
orders for lab testing, such as an INR test. If nothing is indicated or
ordered, it is a good practice to clarify the resident's status as it
relates to anticoagulation concerns.
Monitoring Beyond INR
Besides monitoring for INR, facility staff can monitor for signs and
symptoms of bleeding. Those symptoms include bruising, bleeding from the
gums during teeth brushing, blood in the stool, sudden onset confusion that
may indicate bleeding in the brain, or recent changes in breathing patterns
or sounds that may indicate bleeding in the lungs. These symptoms need to be
reported to the physician and addressed quickly as they may be an indication
that warfarin has become toxic.
Warfarin can be a life saving medication; it can also be life
threatening. Residents and patients rely upon the caregivers and other
members of the interdisciplinary team to make sure warfarin monitoring is
conducted to minimize or prevent negative outcomes related to warfarin use.
Please share this memo with staff who have a role in warfarin monitoring to
prevent unfortunate outcomes.
Warfarin Drug Interactions:
Sample Warfarin Policy and Procedures:
Warfarin Training/Practice Guidelines:
PDF: The free Acrobat Reader®
software is needed to view and print portable document format (PDF) files. Learn